Conflicting advise GP v hospital

We have a little boy who started with what we were told was winter wheezing just over a year ago. After many chest infections & breathlessness being given prednisolone, amoxicillin and nebulizers, they finally said he was asthmatic around 6months in. He's now on brown and blue inhalers ceterezine and montelukast. His latest attack was his worst, requiring an ambulance.

We've had all the allergy tests completed - negative to our cats, housemite, pollen etc.

Im just upset and lost with the conflicting advise being given by different GPs and the hospital with inhaler dosages and how often they can be given.

He's been discharged yesterday with 8 puffs 4 hrly, but still sounds like a smoker, is breathless v.quickly and we're not making the 4hrs before topping him up with blue again.

He's also very angry, and hyper/agitated not the usual happy go lucky boy we have.

Bemused why his asthma seems so volatile and getting worse not better when he's on more and more drugs.

I know each child/person is different with their symptons Im struggling with each GP/Hospital Dr giving us conflicting advise on management.

Any advise or suggestions will be willing looked into


3 Replies

  • I can tell that increase aggression and being easily agitated is a side affect of the Montekulast.

    As for the conflict of opinions i was seriously consider contacting someone higher up from the NHS or something and express your concerns with them as i could quite imagine the frustration when someone tells you one thing and yet another person tells you the opposite

  • Ask to be refered to an asthma specialist at a diferent hospital, we wished we did. We believed what our sons consultant told us. Which cost us dear. Use your mothers instinct and do what u thinks best for your little one. Asthma should be taken much more seriously and there's far too many arrogant Dr's. Find one that listens to u. But also speak to the nurses at asthma uk. They are amazing!!!!

    From a heart broken

  • Hi Zaffy, sorry you are having such a tough time.

    What is the advice that is conflicting? Is the advice you are getting from the hospital, from a respiratory consultant or paediatrician? Remember that even good GP's are just that - general practitioners. They are not respiratory specialists or paediatricians. I wonder if you could speak to the hospital consultant about the difficulties you are having with the GP conflicting, as it may be something they can tackle with the GP, its not a battle you should have to be dealing with!

    Im guessing that the 8puffs 4 hrly is salbutamol (ventolin)? It is common for salbutamol to cause hyperactivity and sleep/behaviour disturbances and things like tremor (shakiness). As an adult I dont get these side effects unless I have big big doses (i.e. 5mg in a nebuliser) but it may be that as a child he is more susceptible.

    Monteleukast can also cause sleep disturbance - again I didnt used to get any side effects at all but now I am on double the normal dose, I am not sleeping well (20mg). However, if he has just been prescribed it, it will be worth sticking to and giving it a chance, as it has a radical positive effect for some people :)

    I hope things improve soon, dont be afraid of contacting the consultant/hospital if you are concerned. Or maybe give the Asthma UK helpline a ring to speak to one of the nurses?

    Take care :)

You may also like...